Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 61, NWS Indianapolis, IN

May 27, 2004Decatur County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2004, 7:17 PM EST for Decatur County, Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2004, 7:17 PM EST (00:17 UTC)
Expired
May 27, 2004, 8:00 PM EST
In force
43 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Decatur County, IN

The radar

The Indianapolis radar (KIND), 79 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 7:30 PM ESTNON-TSTM WND DMGGreensburg, INTREES DOWNED ON NORTHEAST SIDE OF CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 1:30 PM ESTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2004-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2004-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
353 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

998 
WUUS53 KIND 280017
SVRIND
INC031-280100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EST THU MAY 27 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DECATUR COUNTY IN CENTRAL INDIANA

* UNTIL 800 PM EST

* AT 717 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GREENSBURG...OR ABOUT 17 MILES SOUTHEAST OF SHELBYVILLE...AND
  MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MILLHOUSEN AROUND 725 PM EST
  NEWPOINT AROUND 730 PM EST

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3915 8553 3915 8569 3934 8568 3934 8563
          3943 8563 3944 8530 3927 8530

$$
DRT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 12:35 PM EST, 6 hours 42 minutes earlier.

Area forecast discussion, May 27, 12:35 PM EST, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1235 PM EST THU MAY 27 2004

.DISCUSSION...FCST FOCUS ON SEVERE AND FLOOD THREAT LATER TODAY AND
TONIGHT. WILL FOCUS ON SHORT TERM DUE TO SEVERE THREAT AND WILL USE
SATELLITE/SURFACE TRENDS. SHORTWAVE NOW MOVING INTO UPPER MIDWEST IS
PROVIDING LIFT ALONG/AHEAD OF COLD FRONT THAT IS NOW MAKING A MOVE
SE INTO THE REGION. MEANWHILE, SECONDARY SFC LOW IS FORMING ALONG
COLD FRONT ACROSS MO. FOR THIS EVENING...EXPECT INSTABILITY TO
INCREASE WITH HEATING OF THE DAY. LIMITED CAPPING ALONG WITH FORCING
WILL LEAD TO THUNDERSTORMS AFTER 3 PM. 40-50KTS OF 0-6KM SHEAR ALONG
WITH 1500-2500 J/KG OF CAPE WILL LEAD TO WIDESPREAD SVR WITH
SUPERCELLS LIKELY INITIALLY. TORNADO THREAT LIMITED BUT WILL EXIST
GIVEN REMNANT SFC BOUNDARIES AND INCREASING 0-3KM CAPE OF
75-125J/KG...APPROACH OF SECONDARY SFC LOW COULD ENHANCE TORNADO
POTENTIAL IF BOUNDARY LAYER WINDS BACK AHEAD OF THIS LOW.

FLOOD THREAT WILL PERSIST ACROSS THE SOUTHERN PORTIONS OF THE CWA
WHERE 24 HR RAINS OF 1-2.5 INCHES WHERE COMMON. WILL INCLUDE THE
SOUTHERN TWO TIERS OF COUNTIES. MORNING PRECIPITABLE WATER CHART
SHOWED WIDESPREAD 1.5 INCH/150+% OF NORMAL MOVING UP AHEAD OF THE
FRONT. UPPER JET STREAK SHOULD TRANSLATE OVERHEAD TONIGHT WHICH
SHOULD PLACE THE STRONGEST UPPER DIV TO THE SOUTH OF THE CWA. 850MB
PROGS ALSO SUGGEST STRONGEST WINDS SHIFTING SE SO WILL TAPER PRECIP
CHCS OFF FROM NORTH TO SOUTH OVERNIGHT.

OTHERWISE, AFTER TONIGHT...QUIET WEATHER UNTIL SATURDAY NIGHT AS
UPPER RIDGE MOVES EAST AND WAA TRIGGERS ADDITIONAL STORMS. BEST
GUESS IS LATE SAT NIGHT BUT MORE LIKELY ON SUNDAY. WARM FRONT
APPEARS TO MOVE THROUGH SUN WITH COLD FRONT APPROACHING FROM THE
WEST BY EVENING. TIMING IS AN ISSUE SO WILL ONLY CARRY 40 POPS AT
THE MOMENT BUT THUNDERSTORM/PRECIP THREAT WILL EXIST SUNDAY. NO
OTHER CHANGES.

&&

.IND WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH SOUTHERN TWO TIERS OF
COUNTIES TONIGHT.

&&

CO
Hazardous weather outlook, May 27, 5:49 AM EST, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
549 AM EST THU MAY 27 2004

INZ021-028>031-035>049-051>057-062>065-281100-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DECATUR-DELAWARE-
FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON-
MARION-MONROE-MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-
SHELBY-TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
549 AM EST THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
DANGEROUS LIGHTNING AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER
THREATS. HEAVY RAINFALL WILL BE POSSIBLE. ISOLATED TORNADOES COULD
DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE
STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

INZ060-061-067>072-281100-
DAVIESS-GREENE-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-SULLIVAN-
549 AM EST THU MAY 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT TODAY. SEVERE THUNDERSTORMS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING. DANGEROUS LIGHTNING AND LARGE
HAIL WILL BE THE MAIN SEVERE WEATHER THREATS. HEAVY RAINFALL WILL BE
POSSIBLE. ISOLATED TORNADOES COULD DEVELOP.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH WEDNESDAY. SEVERE
STORMS AND HEAVY RAINFALL WILL BE POSSIBLE SUNDAY AFTERNOON AND
SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 27, 6:10 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
610 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             SULLIVAN                39.10N 87.41W
05/27/2004  0.75 INCH        SULLIVAN           IN   AMATEUR RADIO

0606 PM     HAIL             1 SW RUSSIAVILLE        40.41N 86.28W
05/27/2004  0.88 INCH        HOWARD             IN   AMATEUR RADIO

&&

INDY
Local storm report, May 27, 6:14 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
614 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             10 N BEDFORD            39.01N 86.49W
05/27/2004  0.75 INCH        MONROE             IN   AMATEUR RADIO

&&

INDY
Local storm report, May 27, 6:27 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
627 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0622 PM     HAIL             10 WNW TIPTON           40.34N 86.22W
05/27/2004  1.00 INCH        TIPTON             IN   AMATEUR RADIO

            HAIL TWO INCHES DEEP ON GROUND

&&

INDY
Local storm report, May 27, 6:49 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
649 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             ALEXANDRIA              40.26N 85.68W
05/27/2004  1.00 INCH        MADISON            IN   AMATEUR RADIO

&&

INDY
Local storm report, May 27, 6:55 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0647 PM     TSTM WND GST     FARMLAND                40.19N 85.13W
05/27/2004  60 MPH           RANDOLPH           IN   AMATEUR RADIO

&&

DRT
Local storm report, May 27, 7:08 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
708 PM EST THU MAY 27 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HAIL             4 E ALEXANDRIA          40.26N 85.60W
05/27/2004  1.00 INCH        MADISON            IN   TRAINED SPOTTER

&&

IND

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:24 PM ESTFlash Flood WarningINDDaviess, Greene, Knox, Martin, Sullivan5 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.